Virginia, 2003

Flash Flooding and Damaging Winds in Virginia, June 12, 2003

June 12, 2003 · NWS LWX · 15 events in 11 counties and zones

Several showers and thunderstorms moved through the northern third of Virginia during the afternoon and evening of the 12th. These storms contained very heavy rainfall and high winds.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several showers and thunderstorms moved through the northern third of Virginia during the afternoon and evening of the 12th. These storms contained very heavy rainfall and high winds. Several locations reported wind damage and flooding. In Shenandoah County, several roads were flooded. In Madison County, gusty winds downed trees. In Culpeper County, a few trees were downed. In Fauquier County, large tree limbs were downed in Warrenton. Roads were flooded in the northern portion of the county. In Clarke County, a tree was downed onto a car near Berryville. Route 50 was closed by flooding 3 miles south of Boyce. In Loudoun County, several trees were downed. Route 606 was flooded near the intersection of the Dulles Greenway. A total of 2.55 inches of rain was recorded near Ashburn. A small stream near Algonkian Boulevard in Countryside overflowed its banks. Standing water was also reported at the intersection of Route 7 and Route 28 west of Sterling. In Fairfax County, Wolf Trap Road near Vienna was flooded. In Reston, one person had to be rescued from a small stream after getting caught in flood waters while trying to cross. In Arlington County, lightning struck the county's main police and fire transmitter antenna, knocking it out of service for 43 minutes. In Alexandria, trees were downed onto houses at the intersection of Yale Road and Janneys Road. In Prince William County, trees were downed in Greenwich. Several roads were flooded in the northern portion of the county including Waterfall Road. An observer in Waterfall reported 1.61 inches of rain in only 25 minutes. A total of 2.7 inches of rain was recorded near Lake Jackson. In King George County, many trees were downed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 1 hour earlier.

Area forecast discussion, Jun 12, 1:00 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003

.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.

AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.

POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.

MANNING

.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.

BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.

RDH

.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
     MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
     VAZ036>042...VAZ050>056.
     SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
     VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.

SVR TSTM WATCH ALL ZONES TIL 00Z.
Hazardous weather outlook, Jun 12, 10:35 AM EST, 3 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND.

RDH

In the hours before

Special weather statement, Jun 12, 10:35 AM EST, 3 hours 25 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS CENTRAL AND NORTHERN
VIRGINIA...EASTERN WEST VIRGINIA...MARYLAND...AND THE DISTRICT OF
COLUMBIA THIS AFTERNOON AND THIS EVENING.

THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AHEAD OF
A STALLING COLD FRONT OVER PENNSYLVANIA. AN UPPER LEVEL DISTURBANCE
WILL APPROACH THE AREA BY LATE AFTERNOON. THIS WILL PROVIDE A FOCUS
FOR MORE ORGANIZED THUNDERSTORMS DURING THE LATE AFTERNOON AND
EVENING HOURS.

GUSTY WINDS ARE THE PRIMARY SEVERE WEATHER THREAT TODAY...SOME LARGE
HAIL IS ALSO POSSIBLE.

IN ADDITION...THESE STORMS WILL HAVE THE ABILITY TO PRODUCE
TORRENTIAL RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WHICH MAY CAUSE
FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT
THROUGH THIS EVENING FOR MUCH OF THE AREA.

THE THREAT OF SEVERE WEATHER IS EXPECTED TO DIMINISH BY LATE EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MANNING
Special weather statement, Jun 12, 12:17 PM EST, 1 hour 43 minutes before
VAZ037-038-121815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
117 PM EDT THU JUN 12 2003

...THUNDERSTORMS DEVELOPING RAPIDLY OVER THE BLUE RIDGE...

AT 117 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WHITE HALL...MOVING NORTHEAST AT 40 MPH. THIS STORM WILL
BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE
COMMUNITIES OF CROZET...STANARDSVILLE AND FREE UNION WILL BE AFFECTED
BY THIS STORM THROUGH 215 PM EDT. RESIDENTS IN THESE AREAS SHOULD
REMAIN ALERT IN CASE WARNINGS ARE ISSUED.

MANNING

The radar

The Sterling radar (KLWX), 94 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Madison

When
June 12, 2:00 PM EST
Where
Madison County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -78.300

Trees were downed.

Thunderstorm Wind, Clarke

When
June 12, 2:15 PM EST
Where
Clarke County, Berryville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.150, -77.967

A tree was downed onto a car.

Thunderstorm Wind, Culpeper

When
June 12, 2:30 PM EST
Where
Culpeper County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
LAW ENFORCEMENT
Coordinates
38.450, -77.967

A few trees were downed.

Thunderstorm Wind, Fauquier

When
June 12, 2:52 PM EST
Where
Fauquier County, Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.717, -77.783

Large tree limbs were downed.

Thunderstorm Wind, Prince William

When
June 12, 3:15 PM EST
Where
Prince William County, Greenwich
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
38.750, -77.650

Trees were downed.

Thunderstorm Wind, King George

When
June 12, 4:00 PM EST
Where
King George County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.283, -77.167

Many trees were downed countywide.

Flash Flood, Fairfax

When
June 12, 4:15 PM EST to 7:00 PM EST
Where
Fairfax County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

Wolf Trap Road was flooded. One person had to be rescued from a small stream after being caught in flood waters.

Lightning, Arlington

When
June 12, 4:35 PM EST
Where
Arlington County, Arlington
Reported by
NEWSPAPER
Coordinates
38.879, -77.101 (the zone’s center; the record gives no point)

Lightning struck the main police transmitter antenna.

Thunderstorm Wind, Alexandria (C)

When
June 12, 4:40 PM EST
Where
Alexandria (C) County, Alexandria
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
38.817, -77.083

Trees were downed onto homes.

Flash Flood, Clarke

When
June 12, 5:00 PM EST to 6:30 PM EST
Where
Clarke County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

Route 50 was closed by flooding.

Flash Flood, Shenandoah

When
June 12, 6:30 PM EST to 7:30 PM EST
Where
Shenandoah County, Countywide
Reported by
LAW ENFORCEMENT
Coordinates
38.858, -78.571 (the zone’s center; the record gives no point)

Several roads were flooded.

Thunderstorm Wind, Loudoun

When
June 12, 6:30 PM EST
Where
Loudoun County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
39.100, -77.650

Several trees were downed.

Flash Flood, Prince William

When
June 12, 6:30 PM EST to 7:10 PM EST
Where
Prince William County, North Portion
Reported by
NEWSPAPER
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Several roads were flooded.

Flash Flood, Loudoun

When
June 12, 6:40 PM EST to 7:40 PM EST
Where
Loudoun County, East Portion
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Route 606 was flooded near Dulles Airport.

Flash Flood, Fauquier

When
June 12, 7:00 PM EST to 8:00 PM EST
Where
Fauquier County, North Portion
Reported by
LAW ENFORCEMENT
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Roads were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373276, 5373277, 5373278, 5373279, 5373280, 5373648, 5373281, 5373359, 5373360, 5373642, 5373643, 5373644, 5373647, 5373645, 5373646.